Behavior Worsens After Bedtime Dose of Meds
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Behavior Worsens After Bedtime Dose of Meds


My 9 yr. old son has been recently diagnosed with Bipolar.  He was dxed w/ ADHD, (which his psych. still believes he suffers from), when my son was 3 yrs. old.  We went thru the gamut of med. trials, (Ritalin w/ Propranolol, then Concerta, Dexedrine and Propranolol, and finally Adderal XR and Propranolol).  He has a history of aggressive behavior at school towards peers and adults, running out of the classroom thru the halls, threatening peers, using giddy, silly language and appearing punch-drunk, and throwing things at people.  Very high daily dose of Adderall XR was prescribed, (80mg for a 4 ft., 56lb. boy).  He got worse. Constant calls to pick him up bec. of raging and aggression, needing restraining.  Now that Bipolar has been dxed, he's doing trials. Now Adderal XR has been lowered to 40mg. AM, w/  500mg Depakote AM and another 500 PM @ Bedtime, then .25mg of Resperdol @ bed.  Here's my question: he seems to get giddy, more obstinate, and incredibly punch- runk after his bedtime dose.  Is it possible that the mood stabilizers at bed are inducing a manic state that wouldn't have occurred otherwise? Tonite I put him to bed with nothing and he went to bed sooo nicely.  What gives?! Please help.

Sincerely,
E



Dear E' -- 
Ask your doc' if it could be the Risperidal that is causing this and if it's okay to try going without that (please do ask, don't do this without that step; your son's doctor could have another purpose in mind for Risperidal that makes it a crucial medication) to see if it's that, or perhaps the Depakote.  The Depakote would be unlikely to "induce a manic state", but could make him look "punch drunk", if the dose is on the high side (a blood test to show the level, when all doses have been taken as prescribed for at least 4 days before the test, could answer the question as to how high the dose is for his physiology).   My point is that risperidone is more likely to cause "mania" than Depakote, by a long shot; in fact the latter has not done that, in my experience, where risperidone definitely can
Aubry.  

Dr. Phelps


Published October, 2004

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?